Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 27, NWS Aberdeen, SD

June 9, 2001Campbell County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 9, 2001, 9:46 PM CDT for Campbell County, South Dakota. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 9, 2001, 9:46 PM CDT (02:46 UTC)
Expired
Jun 9, 2001, 10:30 PM CDT
In force
44 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Campbell County, SD

The radar

The Bismarck radar (KBIS), 124 km from the middle of the area, began a volume at 02:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 9:52 PM CDTHail 1Pollock, SD
Jun 9, 10:05 PM CDTHail 1Mound City, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 9, 8:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 2.8 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2001-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2001-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -119 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-389 J/kg
Mixed-layer LCL
1623 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-119 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 100246
SVRABR
SDC021-100330-
/NEW.KABR.SV.W.0058.100246-100330/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
946 PM CDT SAT JUN 9 2001

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CAMPBELL COUNTY IN NORTH CENTRAL SOUTH DAKOTA

* UNTIL 1030 PM CDT

* AT 946 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES WEST OF HERREID...OR ABOUT 21 MILES
  SOUTH OF STRASBURG...MOVING SOUTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MOUND CITY AROUND 955 PM CDT

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

$$
LAT...LON 4594 10023 4574 10034 4559 9998 4561 9973
          4584 9972

HARDING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 8:55 PM CDT, 51 minutes earlier.

Area forecast discussion, Jun 9, 8:55 PM CDT, 51 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
855 PM CDT SAT JUN 9 2001

STRONG TO SEVERE THUNDERSTORMS AFFECTING PORTIONS OF THE CWA THIS
EVENING. ZONES ALREADY UPDATED EARLIER THIS EVENING FOR SEVERE
THUNDERSTORM WATCH UNTIL 2 AM CDT SUNDAY MORNING. NO OTHER CHANGES
PLANNED AT THIS TIME.

.ABR...SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 2 AM CDT/1AM MDT
       FOR PORTIONS OF CENTRAL AND NORTHEAST SOUTH DAKOTA.

ECKBERG

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 8:21 PM CDTSevere Thunderstorm WarningABRJones39 min
Jun 9, 8:47 PM CDTTornado WarningABRMcPherson43 min
Jun 9, 9:07 PM CDTSevere Thunderstorm WarningABRStanley23 min
Jun 9, 9:21 PM CDTSevere Thunderstorm WarningABRCorson24 min
Jun 9, 9:28 PM CDTSevere Thunderstorm WarningABRBrown, McPherson32 min
Jun 9, 9:29 PM CDTSevere Thunderstorm WarningABRHughes, Lyman, Stanley46 min
Jun 9, 9:44 PM CDTSevere Thunderstorm WarningABRCorson31 min
Jun 9, 9:50 PM CDTSevere Thunderstorm WarningABRBuffalo40 min
Jun 9, 9:57 PM CDTSevere Thunderstorm WarningABRBrown33 min
Jun 9, 10:04 PM CDTSevere Thunderstorm WarningABRDay26 min
Jun 9, 10:18 PM CDTSevere Thunderstorm WarningABRHand, Hyde27 min
Jun 9, 10:18 PM CDTSevere Thunderstorm WarningABRWalworth42 min
Jun 9, 10:23 PM CDTSevere Thunderstorm WarningABREdmunds37 min
Jun 9, 10:28 PM CDTSevere Thunderstorm WarningABRBrown47 min
Jun 9, 10:29 PM CDTSevere Thunderstorm WarningABRCampbell, McPherson61 min
Jun 9, 11:00 PM CDTSevere Thunderstorm WarningABREdmunds30 min
Jun 9, 11:05 PM CDTSevere Thunderstorm WarningABRHamlin40 min
Jun 9, 11:10 PM CDTSevere Thunderstorm WarningABRCodington, Day, Grant50 min
Jun 9, 11:10 PM CDTSevere Thunderstorm WarningABRClark50 min
Jun 9, 11:18 PM CDTSevere Thunderstorm WarningABRFaulk27 min
Jun 9, 11:21 PM CDTSevere Thunderstorm WarningABRSpink39 min
Jun 9, 11:56 PM CDTSevere Thunderstorm WarningABRClark, Codington34 min
Jun 9, 11:56 PM CDTSevere Thunderstorm WarningABRGrant34 min
Jun 10, 12:03 AM CDTSevere Thunderstorm WarningABRDeuel, Hamlin42 min
Jun 10, 12:42 AM CDTSevere Thunderstorm WarningABRDeuel18 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.